Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 74, NWS Birmingham, AL

March 28, 2009Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2009, 4:40 AM CDT for Marengo County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2009, 4:40 AM CDT (09:40 UTC)
Expired
Mar 28, 2009, 5:15 AM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 10:09 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 280940
SVRBMX
ALC091-281015-
/O.NEW.KBMX.SV.W.0074.090328T0940Z-090328T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 AM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 515 AM CDT

* AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SWEET WATER TO SURGINER TO 6
  MILES SOUTH OF VINELAND...OR ALONG A LINE EXTENDING FROM 17 MILES
  SOUTH OF LINDEN TO 20 MILES SOUTH OF LINDEN TO 18 MILES NORTH OF
  GROVE HILL...AND MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILLER...SHILOH AND MAGNOLIA BY 450 AM CDT...
  THOMASTON AND CONSUL BY 500 AM CDT...
  DAYTON BY 505 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

&&

LAT...LON 3243 8766 3228 8748 3226 8751 3214 8752
      3213 8761 3201 8762 3200 8767 3199 8799
      3201 8802
TIME...MOT...LOC 0941Z 218DEG 56KT 3206 8785 3202 8774
          3196 8769

$$

JD/02
2 follow-up statements
000 
WWUS54 KBMX 280952
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 AM CDT SAT MAR 28 2009

ALC091-281015-
/O.CON.KBMX.SV.W.0074.000000T0000Z-090328T1015Z/
MARENGO AL-
452 AM CDT SAT MAR 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR EASTERN MARENGO COUNTY...

AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OCTAGON TO MAGNOLIA TO 6 MILES NORTHEAST OF
VINELAND...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF LINDEN
TO 15 MILES SOUTHEAST OF LINDEN TO 18 MILES NORTHWEST OF CAMDEN...
MOVING NORTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  THOMASTON AND CONSUL BY 500 AM CDT...
  DAYTON BY 505 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

&&

LAT...LON 3214 8789 3241 8768 3243 8766 3228 8748
      3226 8751 3214 8752 3213 8761 3201 8763
      3200 8765
TIME...MOT...LOC 0952Z 218DEG 56KT 3219 8773 3215 8762
          3209 8757

$$

JD/02
000 
WWUS54 KBMX 281009
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 AM CDT SAT MAR 28 2009

ALC091-281020-
/O.EXP.KBMX.SV.W.0074.000000T0000Z-090328T1015Z/
MARENGO AL-
509 AM CDT SAT MAR 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARENGO COUNTY WILL
EXPIRE AT 515 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTHERN ALABAMA.

LAT...LON 3214 8789 3241 8768 3243 8766 3228 8748
      3226 8751 3214 8752 3213 8761 3201 8763
      3200 8765
TIME...MOT...LOC 1010Z 218DEG 56KT 3241 8752 3237 8741
          3231 8736

$$

JD/02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:15 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 28, 12:15 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT SAT MAR 28 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

DID A QUICK ZONE UPDATE MAINLY TO INCLUDE THE NEW TORNADO WATCH.
EVERYTHING ELSE LOOKS ON TRACK. STILL EXPECTING AT LEAST THE
SOUTHERN HALF OF CENTRAL ALABAMA WILL BE AFFECTED BY STRONG TO
SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT HOURS...OR AT LEAST 5
AM. THE THREAT COULD ALSO EXTEND FARTHER TO THE NORTH INTO
TUSCALOOSA AND BIRMINGHAM AREA IN THAT SAME TIME FRAME. AREAS
ALONG AND WEST OF INTERSTATE 65 SHOULD PAY CLOSE ATTENTION TO
WEATHER CONDITIONS DURING THE OVERNIGHT HOURS BY LISTENING TO NOAA
WEATHER RADIO AND YOUR LOCAL RADIO OR TELEVISION STATION.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

MESO-SCALE CONVECTIVE SYSTEM (MCS) WILL TRACK EASTWARD ALONG THE
GULF COAST THRU 12Z PRODUCING WIDESPREAD IFR FLIGHT CATEGORIES
ACROSS SOUTH ALABAMA...IMPACTING MGM AND TOI. FARTHER NORTH...VFR
CONDS WILL GRADUALLY LOWER TO MVFR CIGS BY 09Z WITH CONTINUOUS LIGHT
TO MODERATE RAIN...WITH ISOLATED TSTMS.  SOUTHERLY WINDS WILL
INCREASE AFTER 12Z TO BETWEEN 10 TO 15 KNOTS WITH GUSTS TO 22 KNOTS.
CURRENT MCS WILL MOVE OUT OF AREA BY 12Z LEAVING WIDESPREAD MVFR
CIGS. A COLD FRONT WILL APPROACH WEST ALABAMA BY 16Z AND TRIGGER
ADDITIONAL SCATTERED TSTM DEVELOPMENT FROM 16Z UNTIL 21Z...LIKELY
PRODUCING LARGE HAIL AND DAMAGING WINDS. TSTMS SHOULD BE OUT OF
CENTRAL ALABAMA BY 21Z AS DRIER AIR MOVES IN BEHIND COLD FRONT.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH LATE TONIGHT THROUGH SATURDAY FOR SOUTHERN
HALF OF THE AREA.

&&
Hazardous weather outlook, Mar 27, 8:01 PM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT FRI MAR 27 2009

ALZ011>015-017>050-281200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
801 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER IS EXPECTED TO START
AROUND MIDNIGHT TONIGHT...GENERALLY ALONG AND SOUTH OF A LINE
FROM TROY TO SELMA TO ALICEVILLE BEFORE 2AM...AND A AUBURN TO
ALABASTER TO HAMILTON BY 5 AM. ALL FACETS OF SEVERE WEATHER WILL
BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE SEVERE WEATHER SCENARIO REMAINS QUITE
COMPLEX. DO NOT CONCENTRATE ON THE TIMING...HAVE YOUR SEVERE WEATHER
PLANS READY TO GO...AND TAKE ACTION IF WATCHES OR WARNINGS ARE ISSUED
TONIGHT. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE
DANGEROUS.

IN ADDITION AREA RIVERS HAVE BECOME SWOLLEN FROM RECENT RAINFALL.
KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR
YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO
REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE STORMS
WILL COME IN THE FORM OF A BROKEN SQUALL LINE AS IT MOVES FROM
WEST TO EAST ACROSS THE STATE. AFTER THE SQUALL LINE PASSES...THE
SEVERE THREAT WILL COME TO AN END.  THIS WEATHER SCENARIO HAS THE
POTENTIAL TO BECOME QUITE DANGEROUS.

SEVERAL LOCATIONS HAVE RECEIVED 2 TO 5 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 9 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY. KNOW WHAT WATER LEVELS
RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER
RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO
DATE ON EXPECTED CONDITIONS.

A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TONIGHT AND SATURDAY.

In the hours before

Special weather statement, Mar 28, 1:57 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 AM CDT SAT MAR 28 2009

ALZ012>015-022-023-031>035-039>041-280800-
AUTAUGA-BIBB-CHILTON-DALLAS-FAYETTE-GREENE-HALE-LAMAR-MARENGO-PERRY-
PICKENS-TUSCALOOSA-WALKER-WINSTON-
157 AM CDT SAT MAR 28 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BIBB...CHILTON...DALLAS...
FAYETTE...GREENE...HALE...LAMAR...MARENGO...PERRY...PICKENS...
TUSCALOOSA...WALKER AND WINSTON COUNTIES UNTIL 300 AM CDT...

AT 155 AM CDT...THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 40
MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE
ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS
DOWN AND MAKE POWER FLICKER.
Special weather statement, Mar 28, 2:09 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 AM CDT SAT MAR 28 2009

ALZ011-280800-
MARION-
209 AM CDT SAT MAR 28 2009

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 300 AM CDT...

AT 207 AM CDT...THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 40
MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE
ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS
DOWN AND MAKE POWER FLICKER.
Special weather statement, Mar 28, 2:21 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 AM CDT SAT MAR 28 2009

ALZ024-025-280815-
JEFFERSON-SHELBY-
221 AM CDT SAT MAR 28 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL
315 AM CDT...

AT 220 AM CDT...THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 40
MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE
ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS
DOWN AND MAKE POWER FLICKER.
Special weather statement, Mar 28, 4:10 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CDT SAT MAR 28 2009

ALZ011>013-281000-
FAYETTE-LAMAR-MARION-
410 AM CDT SAT MAR 28 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES
UNTIL 500 AM CDT...

THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 50
MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE
ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS
DOWN AND WEAKER TREES.
Local storm report, Mar 28, 4:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG 2 N VERNON              33.79N 88.11W
03/28/2009                   LAMAR              AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ALONG HIGHWAY 17 BETWEEN
            VERNON AND SULLIGENT. THE TREES WERE BLOCKING THE HIGHWAY
            AND A VEHICLE RAN INTO THEM. POSSIBLE INJURIES.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:01 PM CDTSevere Thunderstorm WarningBMXSumter29 min
Mar 27, 11:31 PM CDTFlash Flood WarningBMXDallas, Greene, Hale, Marengo, Perry, Sumter4 hr
Mar 28, 12:22 AM CDTSevere Thunderstorm WarningBMXMarengo, Sumter29 min
Mar 28, 3:47 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry7 hr
Mar 28, 4:05 AM CDTSevere Thunderstorm WarningBMXSumter25 min
Mar 28, 4:29 AM CDTSevere Thunderstorm WarningBMXSumter31 min
Mar 28, 10:12 AM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Mar 28, 10:21 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery19 hr
Mar 28, 12:49 PM CDTSevere Thunderstorm WarningBMXLee, Russell26 min
Mar 28, 1:10 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell35 min
Mar 28, 1:26 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell34 min
Mar 28, 1:51 PM CDTSevere Thunderstorm WarningBMXLee, Russell13 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.